Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 70, NWS Wilmington, NC

May 23, 2012Darlington County, Marlboro County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 23, 2012, 2:11 PM EDT for Darlington County, Marlboro County, South Carolina. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2012, 2:11 PM EDT (18:11 UTC)
Expired
May 23, 2012, 3:15 PM EDT
In force
64 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon

Counties Darlington County, SC, Marlboro County, SC

The radar

The Columbia radar (KCAE), 134 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 2:58 PM EDTHAIL 11 Wnw Bennettsville, SCDIME TO QUARTER SIZE HAIL ON HWY 9 NORTH OF DOWNTOWN BENNETTSVILLE.
May 23, 3:20 PM EDTHAIL 1Blenheim, SCSLIGHTLY LARGER THAN QUARTER SIZE HAIL FELL FOR APPROXIMATELY 10 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:44 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

254 
WUUS52 KILM 231811
SVRILM
SCC031-069-231915-
/O.NEW.KILM.SV.W.0070.120523T1811Z-120523T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
211 PM EDT WED MAY 23 2012

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA
  NORTHEASTERN DARLINGTON COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 315 PM EDT

* AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DOVESVILLE...OR 9 MILES NORTHEAST OF HARTSVILLE...AND MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
   MONT CLARE...
   BENNETTSVILLE...
   CLIO...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.

&&

PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 3451 7998 3449 7996 3449 7988 3454 7983
      3459 7981 3469 7962 3455 7949 3449 7953
      3431 7996 3445 8008
TIME...MOT...LOC 1811Z 234DEG 16KT 3443 7993

$$

15
2 follow-up statements
209 
WWUS52 KILM 231841
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
241 PM EDT WED MAY 23 2012

SCC031-069-231915-
/O.CON.KILM.SV.W.0070.000000T0000Z-120523T1915Z/
DARLINGTON SC-MARLBORO SC-
241 PM EDT WED MAY 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR CENTRAL MARLBORO AND NORTHEASTERN DARLINGTON COUNTIES...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SOCIETY HILL...OR 12 MILES SOUTHWEST OF BENNETTSVILLE...
MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLENHEIM...
DUNBAR...TATUM AND CLIO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.

&&

PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 3437 7987 3448 8000 3451 7998 3449 7996
      3449 7988 3454 7983 3459 7981 3469 7962
      3455 7949 3449 7953
TIME...MOT...LOC 1841Z 234DEG 16KT 3451 7980

$$

15
427 
WWUS52 KILM 231912
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
312 PM EDT WED MAY 23 2012

SCC031-069-231922-
/O.EXP.KILM.SV.W.0070.000000T0000Z-120523T1915Z/
DARLINGTON SC-MARLBORO SC-
312 PM EDT WED MAY 23 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARLBORO AND
NORTHEASTERN DARLINGTON COUNTIES WILL EXPIRE AT 315 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.

PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 3437 7987 3448 8000 3451 7998 3449 7996
      3449 7988 3454 7983 3459 7981 3469 7962
      3455 7949 3449 7953
TIME...MOT...LOC 1912Z 234DEG 16KT 3459 7966

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:24 PM EDT, 47 minutes earlier.

Area forecast discussion, May 23, 1:24 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
124 PM EDT WED MAY 23 2012

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL BRING SHOWERS AND THUNDERSTORMS TO
THE AREA THROUGH THURSDAY. SOME THUNDERSTORMS TODAY MAY BE SEVERE.
A DRYING TREND WILL FOLLOW FRIDAY THROUGH EARLY NEXT WEEK AS AN
UPPER RIDGE INTENSIFIES OVER THE CAROLINAS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1033 AM WEDNESDAY...VAPOR ANIMATIONS SHOW THE CENTER OF THE
IMPULSE ALOFT AND COLD POOL IS CENTERED NEAR THE NC/SC EASTERN
BORDER. THIS SHOULD EQUATE TO 500 MB TEMPERATURE AROUND -15 TO -16
DEG C PRESENTLY. VISIBLE PICTURES SHOW FULL MAY SUNSHINE WARMING THE
GROUND AND THERE IS LITTLE DOUBT DESTABILIZATION WILL INTENSIFY AS
WE APPROACH PEAK HEATING. SLIGHTLY DRIER AIR IS WRAPPING ACROSS THE
SOUTHERN PERIPHERY OF THE COLD POOL ALOFT...BUT HOW MUCH THIS WILL
SERVE AS AN INHIBITOR IS UNCLEAR. IT COULD IN FACT ENHANCE HAILSTONE
GENERATION AND STRONGER EVAPORATIVE COOLING DOWNBURSTS IF CONVECTION
PUNCTURES THROUGH THE WEAKENING CAP.

WIDESPREAD SUNSHINE ACROSS THE AREA SHOULD PROMPT A SEA BREEZE WHICH
IN TURN WILL SERVE AS A CONVECTIVE INITIATION BOUNDARY. DOWNDRAFT
CAPES ARE RUNNING VERY HIGH SUGGESTING A STRONG DOWNBURST POTENTIAL
COINCIDENT WITH POTENTIALLY LARGE HAIL. DIURNAL COOLING AND DRYING
FROM S TO N WILL CURTAIL CONVECTION IN THE EVENING.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 AM WEDNESDAY...MID TO UPPER TROUGH WILL LIFT OFF TO THE
NORTHEAST AS RIDGE BUILDS IN FROM THE WEST THURS THROUGH FRI.
SOUTHERLY RETURN FLOW AROUND BERMUDA HIGH WILL SHIFT AROUND TO THE
NORTHEAST AS HIGH PRESSURE BUILDS DOWN FROM THE NORTH FRI INTO EARLY
SAT. AS TROUGH LIFTS OFF DRIER AIR WILL WRAP AROUND FROM THE SW AND
INCREASED SUBSIDENCE WILL HELP TO KEEP SHWRS TO A MINIMUM...BUT WITH
DEWPOINTS IN THE MID 60S KEPT SOME ISOLATED CONVECTION ALONG SEA
BREEZE BOUNDARY IN THE AFTN BOTH THURS AND FRI.

A WAVE OF LOW PRESSURE MOVING WESTWARD TOWARD THE SOUTHEAST COAST
SHOULD BE SUPPRESSED TOWARD THE SOUTH AS RIDGE OF HIGH PRESSURE
BUILDS OVER THE AREA FROM THE SURFACE UP THROUGH THE MID TO UPPER
LEVELS HEADING INTO THE WEEKEND. THE NAM/ECMWF AND CMC BRING THIS
WAVE TOWARD THE CAROLINA COAST AS EARLY AS FRIDAY BEFORE RIDGE GETS A
CHANCE TO BUILD IN. THE NAM BRINGS IT CLOSE ENOUGH TO PRODUCE AN
INCREASED EASTERLY FETCH WITH SHOWERS AFFECTING THE LOCAL COASTAL
WATERS AND POSSIBLY COASTAL LAND AREAS BY LATE FRI BEFORE MOVING
SOUTH. THIS SYSTEM DOES GET HELD BACK TO THE EAST AND SUPPRESSED
SOUTHWARD BY RIDGE BUILDING IN BY SAT. THE GFS KEEPS THIS WAVE MUCH
FARTHER SOUTH CLOSER TO THE BAHAMAS. FOR NOW WILL DISCOUNT THE MORE
AGGRESSIVE NAM AND WILL KEEP ANY SHOWERS MAINLY OFF SHORE FRI INTO
FRI NIGHT.

AS FOR TEMPS...A HUMID MORE SUMMER LIKE AIR MASS WILL BE IN PLACE
WITH DEWPOINT TEMPS RUNNING IN THE 60S. H5 HEIGHTS WILL BE SLOW TO
RISE AS RIDGE BUILDS SLOWLY INTO AREA WITH 850 TEMPS RISING FROM
15C THURS UP CLOSE TO 16C BY FRI AFTN. THEREFORE EXPECT TEMPS
ABOUT THE SAME BOTH DAYS IN THE MID TO UPPER 80S WITH SLIGHTLY
LOWER VALUES RIGHT ALONG THE COAST AND MID 60S OVERNIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 3 AM WEDNESDAY...A SUMMER-LIKE WARM AND HUMID AIR MASS WILL
BE IN PLACE. RIDGE WILL BE BUILDING IN ALOFT OVER THE WEEKEND
CRESTING OVERHEAD ON SUNDAY WITH PLENTY OF SUBSIDENCE AND DRY AIR
ALOFT. H5 HEIGHTS RISE UP TO 590 DEM BY SUN AFTN. MOISTURE WILL BE
LIMITED MAINLY BELOW 5K FT. A WAVE OF LOW PRESSURE HEADING TOWARD
THE SOUTHEAST COAST FROM THE ATLANTIC WATERS WILL GET SUPPRESSED
SOUTH AS HIGH PRESSURE BUILDS DOWN FROM CANADA AND RIDGE BUILDS
ALOFT. THEREFORE EXPECT VERY WARM WEATHER WITH MINIMAL SHOWER
ACTIVITY THROUGH THE EXTENDED PERIOD. WINDS WILL BE NORTHEAST
INITIALLY AS HIGH BUILDS FROM THE NORTH BUT AS IT SHIFTS OFF THE
HATTERAS COAST THROUGH SUNDAY THE WINDS WILL VEER AROUND TO THE
EAST. BY MON THE CENTER OF THE HIGH WILL SHIFT JUST TO OUR EAST
WITH A SOUTHERLY RETURN FLOW SETTING UP. THE RIDGE WILL MOVE EAST
AS MID TO UPPER TROUGH PUSHES A COLD FRONT INTO THE CAROLINAS FROM
THE NORTHWEST TUES NIGHT INTO WED BUT ANY INCREASE IN SHWR
ACTIVITY SHOULD HOLD OFF UNTIL LATE WED. WILL ADD ISOLATED PCP
BACK IN FORECAST BY MON WITH INCREASING RETURN FLOW SETTING UP.

850 TEMPS RISE FROM AROUND 16C SAT UP TO 18C THROUGH MONDAY.
OVERALL EXPECT VERY WARM TEMPS THROUGH THE EXTENDED WITH READINGS
IN THE MID 80S TO AROUND 90 INLAND. OVERNIGHT TEMPS WILL REMAIN
IN THE 60S IN A MORE HUMID AIR MASS.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
AS OF 18Z...TERMINALS ARE CURRENTLY VFR. LOW LEVEL CUMULUS IS
DEVELOPING BUT HAS YET TO SIGNIFICANTLY BUILD DESPITE REACHING THE
CONVECTIVE TEMPERATURE. CANNOT RULE OUT SHOWER/THUNDERSTORM
DEVELOPMENT THIS AFTERNOON WITH THE WARMEST SURFACE TEMPERATURES YET
TO COME AND A COLD POOL OF AIR ALOFT. WILL CONTINUE TO INDICATE THE
BEST CHANCE OF SHOWERS/VCTS/MVFR AT FLO/LBT AND AT ILM WHERE BEST
CUMULUS DEVELOPMENT IS CURRENTLY TAKING PLACE. AT THE CRE/MYR
TERMINALS WILL JUST MENTION VCSH IN TAFS AND AMEND AS NECESSARY IF
ANY THUNDERSTORM THAT DEVELOPS INLAND MOVE TOWARDS THOSE TERMINALS.

PRECIPITATION ENDS THIS EVENING AS SKIES GRADUALLY BECOME SCATTERED.
WITH MOIST SOILS EXPECT BR TO DEVELOP AT FLO/LBT. SINCE ANY DENSE
FOG IS EXPECTED TO BE PATCHY CONFIDENCE IS MODERATE THAT
VISIBILITIES WILL REMAIN IN THE MVFR RANGE. THE NAM BUFFER SOUNDINGS
ARE INDICATING MORE OF A CHANCE THAT MVFR CEILINGS WILL DEVELOP
THIS EVENING AND PERSISTING OVERNIGHT.

AFTER SUNRISE EXPECT THE CHANCE OF MVFR CEILINGS UNTIL SHOWERS AND
ISOLATED THUNDERSTORMS AGAIN DEVELOP MID-LATE MORNING.

EXTENDED OUTLOOK...ISOLATED SHOWERS/MVFR...WITH ISOLATED
THUNDERSTORMS/TEMPO IFR POSSIBLE MAINLY IN THE AFTERNOON THROUGH THE
EXTENDED PERIOD.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1033 AM WEDNESDAY...SWELL CHURNED UP BY FORMER TROPICAL STORM
ALBERTO WILL SLOWLY WANE. WINDS TODAY WILL REMAIN FROM THE SSW AT 10
TO 15 KT. WINDS WILL BE HIGHER IN THE VICINITY OF THUNDERSTORMS. THE
WIND DIRECTION WILL TEND TO BACK AND DIMINISH TONIGHT. SEAS WILL
RANGE FROM 3 TO 5 FT THIS MORNING...BUT THE TREND WILL BE DOWNWARD
THIS AFTERNOON AND TONIGHT. MARINERS SHOULD EXPECT HIGHER SEAS IN
THE VICINITY OF THUNDERSTORMS...AND A CHECK ON RADAR TRENDS MAY
PROVE USEFUL THIS AFTERNOON AND TONIGHT. SEA SPECTRUM WILL BE A MIX
OF SE WAVES 2-3 FEET AT 9 SECONDS AND SSW WAVES 1-2 FEET IN 5-6
SECOND WAVE INTERVALS.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 AM WEDNESDAY...SOUTHERLY RETURN FLOW AROUND BERMUDA HIGH
WILL SHIFT AROUND TO THE NORTHEAST AS HIGH PRESSURE BUILDS DOWN
FROM CANADA ON FRI. A WAVE OF LOW PRESSURE APPROACHING FROM THE
EAST MAY HELP TO INCREASE SHWRS OVER THE COASTAL WATERS MAINLY OFF
SHORE ON FRI BUT THIS LOW WILL GET SUPPRESSED FARTHER SOUTH AS
RIDGE BUILDS IN BOTH AT THE SFC AND ALOFT. WINDS SHOULD REMAIN 10
TO 15 KTS ENHANCED BY THE AFTN SEA BREEZE NEAR SHORE. THIS WILL
PRODUCE SEAS 2 TO 4 FT.

LONG TERM /SATURDAY THROUGH SUNDAY/...
AS OF 3 AM WEDNESDAY...AS HIGH PRESSURE BUILDS DOWN FROM CANADA ON
SATURDAY EXPECT NORTHEAST WINDS 10 TO 15 KTS. AS THIS HIGH SHIFTS
OFF SHORE JUST NORTH OF LOCAL WATERS...WINDS WILL SHIFT AROUND TO
THE EAST AND EVENTUALLY SE BY MONDAY. A SLIGHTLY TIGHTER GRADIENT
MAY EXIST INITIALLY BETWEEN WAVE OF LOW PRESSURE TO THE SOUTHEAST
IN THE ATLANTIC WATERS AND HIGH PRESSURE BUILDING DOWN. THIS WILL
PRODUCE SEAS UP AROUND 4 FT IN OUTER WATERS BUT AS THE GRADIENT
WEAKENS AS HIGH MOVES CLOSER OVERHEAD THROUGH SUNDAY...EXPECT SEAS
LESS THAN 4 FEET THROUGHOUT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...MJC
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...MRR/8
Hazardous weather outlook, May 23, 1:58 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
158 PM EDT WED MAY 23 2012

NCZ110-SCZ054-241800-
COASTAL BRUNSWICK-COASTAL HORRY-
158 PM EDT WED MAY 23 2012

...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.
   SEVERE THUNDERSTORM WATCH.

SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE SEVERE...
PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

LIKELY NOT NEEDED.

NCZ106-108-SCZ056-241800-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL GEORGETOWN-
158 PM EDT WED MAY 23 2012

...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

SEVERE THUNDERSTORM WATCH.

SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE SEVERE...
PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

LIKELY NOT NEEDED.

AMZ250-252-254-256-241800-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
158 PM EDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

LIKELY NOT NEEDED.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-241800-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
158 PM EDT WED MAY 23 2012

...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE SEVERE...
PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

LIKELY NOT NEEDED.

In the hours before

Local storm report, May 23, 1:37 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
137 PM EDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             BOLTON                  34.32N  78.41W
05/22/2012  E1.00 INCH       COLUMBUS           NC   PUBLIC

            REPORTED ON HIGHWAY 211 NORTH OF HIGHWAY 214.

&&

EVENT NUMBER ILM1200140

HAWKINS
Special weather statement, May 23, 2:05 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
205 PM EDT WED MAY 23 2012

SCZ017-023-024-032-231900-
DARLINGTON-DILLON-FLORENCE-MARLBORO-
205 PM EDT WED MAY 23 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS FLORENCE...DILLON...MARLBORO
AND DARLINGTON COUNTIES THROUGH 300 PM EDT...

AT 205 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
FLOYD...OR ABOUT 6 MILES NORTH OF DARLINGTON...MOVING NORTHEAST AT 20
MPH.

SOME LOCATIONS IMPACTED INCLUDE BENNETTSVILLE...DARLINGTON...
FLORENCE...AUBURN...BINGHAM...BROWNSVILLE...CHAVISTOWN...CLAUSSEN...
CLIO...DARLINGTON RACEWAY...DOVESVILLE AND DUNBAR.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.

&&

LAT...LON 3481 7967 3461 7945 3425 7954 3425 7955
      3420 7955 3419 7957 3413 7957 3411 8009
      3450 8000 3449 7988 3454 7983 3460 7981
      3461 7978 3465 7982 3468 7986 3475 7992
      3480 7990
TIME...MOT...LOC 1805Z 234DEG 16KT 3440 7987

15

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:32 PM EDTSevere Thunderstorm WarningILMGeorgetown, Williamsburg24 min
May 23, 2:04 AM EDTSpecial Marine WarningILM91 min
May 23, 2:55 AM EDTSpecial Marine WarningILM2 hr
May 23, 2:05 PM EDTSpecial Weather StatementILMDarlington, Marlboro55 min
May 23, 2:25 PM EDTSpecial Weather StatementILMGeorgetown65 min
May 23, 2:31 PM EDTSevere Thunderstorm WarningILMMarlboro44 min
May 23, 2:38 PM EDTSevere Thunderstorm WarningILMHorry, Marion27 min
May 23, 3:11 PM EDTSevere Thunderstorm WarningILMDarlington, Dillon, Marlboro26 min
May 23, 3:27 PM EDTSpecial Weather StatementILMGeorgetown, Horry63 min
May 23, 3:38 PM EDTSpecial Weather StatementILMDillon67 min
May 23, 3:41 PM EDTSevere Thunderstorm WarningILMDillon, Horry, Marion49 min
May 23, 4:05 PM EDTSevere Thunderstorm WarningILMDarlington, Dillon, Florence, Marlboro35 min
May 23, 4:09 PM EDTSevere Thunderstorm WarningILMGeorgetown, Horry24 min
May 23, 4:41 PM EDTSpecial Weather StatementILMMarion64 min
May 23, 4:49 PM EDTSevere Thunderstorm WarningILMFlorence, Horry, Marion35 min
May 23, 4:51 PM EDTSpecial Weather StatementILMDillon54 min
May 23, 5:04 PM EDTAreal Flood AdvisoryILMDarlington43 min
May 23, 6:17 PM EDTSpecial Weather StatementILMGeorgetown58 min
May 23, 7:50 PM EDTAreal Flood AdvisoryILMWilliamsburg57 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.